Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 5, NWS Lubbock, TX

February 11, 201724 counties in Texas

NWS Lubbock, TX issued this wind advisory at Feb 11, 2017, 3:28 PM CST for 24 counties in Texas. It took effect at Feb 12, 2017, 4:00 AM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Feb 11, 2017, 3:28 PM CST (21:28 UTC)
In effect from
Feb 12, 2017, 4:00 AM CST
Expired
Feb 12, 2017, 3:00 PM CST
In force
11 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3841 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WWUS74 KLUB 112128
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
328 PM CST Sat Feb 11 2017

...WIND ADVISORY FOR EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND
ROLLING PLAINS LATE TONIGHT THROUGH SUNDAY...

.A strong cold front will move quickly from north to south across
West Texas overnight. North winds will rapidly increase into the 
25 to 35 mph range with frequent gusts over 40 mph in wake of the 
cold front. These winds will persist through much of Sunday.

TXZ021>044-120530-
/O.NEW.KLUB.WI.Y.0005.170212T1000Z-170212T2100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, 
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, 
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, 
Graham, Post, Jayton, and Aspermont
328 PM CST Sat Feb 11 2017

...WIND ADVISORY IN EFFECT FROM 4 AM TO 3 PM CST SUNDAY...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from 4 AM to 3 PM CST Sunday. 

* TIMING...Late tonight through Sunday afternoon.

* WINDS...North and northeast winds at 25 to 35 mph with frequent
  gusts over 40 mph.

* IMPACTS...Driving may become hazardous for trailers and high
  profile vehicles on east to west oriented roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
2 follow-up statements
171 
WWUS74 KLUB 120511
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1111 PM CST Sat Feb 11 2017

...WIND ADVISORY FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH 
PLAINS...AND ROLLING PLAINS EARLY SUNDAY MORNING THROUGH SUNDAY 
AFTERNOON...

.A strong cold front will move quickly from north to south across
West Texas overnight. North winds will rapidly increase into the 
25 to 35 mph range with frequent gusts over 40 mph in wake of the 
cold front. These winds will persist through much of Sunday.

TXZ021>044-121400-
/O.CON.KLUB.WI.Y.0005.170212T1000Z-170212T2100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, 
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, 
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, 
Graham, Post, Jayton, and Aspermont
1111 PM CST Sat Feb 11 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO 3 PM CST SUNDAY...

* TIMING...Early Sunday morning through Sunday afternoon.

* WINDS...North and northeast winds at 25 to 35 mph with 
  frequent gusts over 40 mph. 

* IMPACTS...Driving may become hazardous for trailers and high 
  profile vehicles on east to west oriented roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
493 
WWUS74 KLUB 121310
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
710 AM CST Sun Feb 12 2017

TXZ021>044-122100-
/O.CON.KLUB.WI.Y.0005.000000T0000Z-170212T2100Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Silverton, Quitaque, Memphis, Childress, Muleshoe, 
Littlefield, Olton, Plainview, Cedar Hill, Matador, 
Roaring Springs, Paducah, Hackberry, Morton, Levelland, Lubbock, 
Ralls, Crosbyton, Lorenzo, Spur, Dickens, Dumont, Finney, Grow, 
Guthrie, Denver City, Plains, Brownfield, Tahoka, ODonnell, 
Graham, Post, Jayton, and Aspermont
710 AM CST Sun Feb 12 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS
AFTERNOON...

* TIMING...Through this afternoon.

* WINDS...North and northeast winds at 25 to 35 mph with 
  frequent gusts over 40 mph. 

* IMPACTS...Driving may become hazardous for trailers and high 
  profile vehicles on east to west oriented roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Feb 11, 11:41 AM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 11, 11:41 AM CST, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1141 AM CST Sat Feb 11 2017

.AVIATION...
TAFs VFR through 18Z cycle. Of note is significant wind shift
expected with strong cold front in the 07Z-09Z frame after which
gusts up to 35 kts may occur through end of TAF period. JW

&&

.PREV DISCUSSION... /issued 531 AM CST Sat Feb 11 2017/

AVIATION...
VFR conditions will prevail through the next 24 hours.

PREV DISCUSSION... /issued 433 AM CST Sat Feb 11 2017/

SHORT TERM...
Today looks to be another record breaker in terms of temperatures.
Thermal ridging will be in place once again with downsloping winds
out of the west. As it stands now the record high today for Lubbock
is 85 degrees and 92 degrees at Childress, both of which were set
back in 1962. The record high for the month of February for Lubbock
is 89 and 95 for Childress. The forecast highs for today are 91
at Lubbock and 95 at Childress.

A surface low across the OK Panhandle/southwestern KS in addition
to mixing will allow for a fairly breezy day today with winds
averaging 15-25 mph across the FA with the highest wind speeds
expected across our northwestern and north central counties.
Breezy conditions coupled with hot and dry weather will allow for
fire weather danger to climb into the low end critical category
for areas on the caprock (covered by a Red Flag Warning). Off the
caprock, elevated fire weather danger is expected as winds will
be lower and min RH just slightly higher.

Change will be a'comin later tonight as a cold front is expected to
move into the FA by midnight and be through the FA by 12z.

Aldrich

LONG TERM...
Upper level low helping to bring winter back to West Texas should
be across northern Baja by Sunday morning. A sharp trough to our
north, within the polar jet, will dive out of the Canadian
Prairies into the Ohio Valley leaving the SWRN low stranded for a
spell. However, by Monday morning, a ripple in the polar jet will
help get the low moving again (northern Sonora by Monday morning)
and again influenced by another ripple late Monday. All the
while, the low should track eastward until passing us on Tuesday.
High amplitude ridging is noted to our west well up into Canada.
With NNW flow persisting behind the ejecting low, another low is
expected to form across NWRN Mexico into Thursday well to our
south.

An anticipated cold front should be down to around I20 or so by
12Z Sunday with winds howling behind it--likely close to advisory
speeds. Things should mostly remain dry during the day on Sunday
though we will continue low-end risk of showers west. Guidance
looks to have less spatial coverage Sunday night than prior runs
though there certainly will be some rain around. As is typical
with these systems, a warm nose will be in place up around 5kft.
The GFS column cools very rapidly (a known issue) with a slower
(but typically still too rapid) cooling evident on the NAM. Given
these known biases, we should see mainly a cold rain here in
Lubbock though our snow belt will have a risk of FZRA and IP as
well. Some soundings hint at snow, but given historical biases, am
skeptical that we will see much of it Sunday night in the hub city
though the potential will be greater above 4kft. Monday during
the day should see more coverage with a mixed bag of precip types.
Given surface temperatures along with the warm nose influences,
will go with more of a rain/sleet mix. There is some concern with
a changeover to snow in the NW though that may hold off until the
upper low gets closer. Have also undercut highs given known biases
of the blends.

The upper low should be coming through SC NM by Monday evening thus
allowing some additional upper level cooling to take place. However,
some near surface warming thanks to the protracted precipitation
should keep things liquid here in the hub city during the evening
hours.  Overnight, rain and sleet should dominate over the central
zones with a FZRA/SN risk in the NW.  Into Tuesday, the upper level
low will likely be passing through. The risk of heavy snow will
depend on the track of the deepening upper low as the column will
be sufficiently cool to the north of the track for snow. Most
notably--significant snow under the TROWAL region. Will not get
too cute about snowfall amounts for Tuesday, but somewhere in our
area or north could be seeing some respectable totals. Precip
should rapidly taper W to E Tuesday night with a warming trend for
the remainder of the week. Highs on Wednesday may need further
downward adjustment if we get a coating of winter on the ground
but will see how things go between now and then.

FIRE WEATHER...
Minimum RH values will range from 5-10 percent across the South
Plains region as temperatures warm back into record breaking
territory. Winds will be out of the west from 15-25 mph with the
higher end of winds occurring across the southwestern Texas
Panhandle. Given the dry status of fuels and the abnormally warm
temperatures a Red Flag Warning will be issued for areas on the
caprock. A Fire Weather Danger statement will be issued for areas
off the caprock as winds will be on the lower range, 15-20 mph.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 7 PM CST this evening for TXZ021>024-
027>030-033>036-039>041.

&&

13/99/99
Hazardous weather outlook, Feb 11, 4:22 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
422 AM CST Sat Feb 11 2017

TXZ021>044-121030-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
422 AM CST Sat Feb 11 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight
Critical fire weather conditions are expected this afternoon.
A Red Flag Warning is in effect today west of a Clarendon to
O'Donnell line. To the east of this area...a rangeland fire danger
statement is in effect

.DAYS TWO THROUGH SEVEN...Sunday through Friday
An approaching upper level storm system will bring a risk of
wintry precipitation from Sunday night through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required today.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 4:31 AM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Cochran, Crosby, Floyd and 9 more14 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.